Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 29, 2017, 10:35 PM EDT for Columbiana County, Ohio; Beaver County, Pennsylvania; Hancock County, West Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 10:35 PM EDT (02:35 UTC)
- Expired
- Jun 29, 2017, 11:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Beaver County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 21 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 10:36 PM EDT | TSTM WND DMG | Calcutta, OH | LARGE TREE DOWN ON MIDLAND FREDRICKTOWN ROAD |
| Jun 29, 11:05 PM EDT | TSTM WND DMG | 2 E Freedom, PA | NUMEROUS TREES AND WIRES DOWN BLOCKING FREEDOM-CRIDER ROAD. ROAD IS CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1313 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted.
451
WUUS51 KPBZ 300235
SVRPBZ
OHC029-PAC007-WVC029-300315-
/O.NEW.KPBZ.SV.W.0129.170630T0235Z-170630T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1035 PM EDT THU JUN 29 2017
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Columbiana County in east central Ohio...
Central Beaver County in western Pennsylvania...
Northeastern Hancock County in northern West Virginia...
* Until 1115 PM EDT.
* At 1035 PM EDT, a severe thunderstorm was located near Calcutta, or
near East Palestine, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
East Liverpool... Aliquippa...
Beaver Falls... Monaca...
East Palestine... Economy...
Ambridge... New Brighton...
Beaver... Calcutta...
Baden... Rochester...
This includes Pennsylvania Turnpike between mile markers 18 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4077 8015 4073 8015 4056 8025 4055 8025
4068 8073 4085 8066
TIME...MOT...LOC 0235Z 286DEG 27KT 4075 8060
HAIL...<.75IN
WIND...60MPH
$$
CL2 follow-up statements
691
WWUS51 KPBZ 300249
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
1049 PM EDT THU JUN 29 2017
OHC029-PAC007-WVC029-300315-
/O.CON.KPBZ.SV.W.0129.000000T0000Z-170630T0315Z/
Columbiana OH-Beaver PA-Hancock WV-
1049 PM EDT THU JUN 29 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT
FOR SOUTHEASTERN COLUMBIANA...CENTRAL BEAVER AND NORTHEASTERN HANCOCK
COUNTIES...
At 1049 PM EDT, a severe thunderstorm was located over Ohioville, or
7 miles west of Beaver Falls, moving east at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
East Liverpool... Aliquippa...
Beaver Falls... Monaca...
East Palestine... Economy...
Ambridge... New Brighton...
Beaver... Calcutta...
Baden... Rochester...
This includes Pennsylvania Turnpike between mile markers 18 and 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4077 8015 4073 8015 4056 8025 4055 8025
4068 8073 4085 8066
TIME...MOT...LOC 0249Z 286DEG 27KT 4072 8046
HAIL...<.75IN
WIND...60MPH
$$
CL021
WWUS51 KPBZ 300314
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
1114 PM EDT THU JUN 29 2017
OHC029-PAC007-WVC029-300324-
/O.EXP.KPBZ.SV.W.0129.000000T0000Z-170630T0315Z/
Columbiana OH-Beaver PA-Hancock WV-
1114 PM EDT THU JUN 29 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIANA...
CENTRAL BEAVER AND NORTHEASTERN HANCOCK COUNTIES WILL EXPIRE AT 1115
PM EDT...
The storm that prompted the warning has weakened below severe limits
and has exited the warned area. Therefore, the warning will be
allowed to expire.
LAT...LON 4077 8015 4073 8015 4056 8025 4055 8025
4068 8073 4085 8066
TIME...MOT...LOC 0314Z 286DEG 27KT 4067 8023
$$
FriesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:59 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 29, 8:59 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 859 PM EDT Thu Jun 29 2017 .SYNOPSIS... Temperatures will continue to warm into the weekend, and humidity levels will also increase. This will return the risk for showers and storms, mainly Friday and Saturday. && .NEAR TERM /THROUGH FRIDAY/... BUFKIT soundings continue to advertise a fairly strong lid on instability as was the case on the 12z sounding this morning. This has hardly eroded, and it likely responsible for the weak activity that has been attempting to form to our SW and work NEward this evening largely falling apart as it has moved toward and into our area. However, as a second shortwave trough tries to stream through the upper-level flow across the northern fringe of the area, convective activity there may start to have better luck overcoming the cap. Upstream convection has already developed to a larger degree than earlier HRRR and hi-res guidance prognosticated, which yields better confidence in continuing the PoPs across the northern reaches of the CWA the remainder of the evening and into the overnight as it streams eastward. Convection is showing no signs of waning as it is encroaching on our northern PA zones, and PoPs have been summarily increased due to increased confidence in a continuation of cap busting as this convection treks eastward along I-80 beyond sunset. Dewpoints continue to rise with some locations in the Ohio River Valley touching 70F as of last hour. This will place a fairly high floor under our overnight lows. Tonight will be several degrees warmer than the last few nights. Fries && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... Friday will be a similar forecast to today, save for the additional warming and higher dewpoints. This warming in the mid-levels may further strengthen the cap, but the higher dewpoints will encourage instability numbers. Large scale ascent will again be dependent on evolution of upstream shortwave troughs, but we will be closer to the deeper parent trough and associated surface low. For these reasons, think that we still stand a better chance at afternoon convection, especially points north of Pittsburgh. Temperatures Friday will be above normal with much more noticeable humidity levels. Finally, by Saturday the upper-level trough will shift east crossing sweeping the surface cold front through the area. The result is Saturday will remain the best chance for widespread showers and thunderstorms. Exact timing will play a big factor, but current thinking is enough instability and shear will exist to develop a few strong thunderstorms. Thus the current Marginal Risk from the SPC seems prudent. Temperatures will remain near average values, but with dewpoints nearing 70, muggy conditions will hold. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Mostly dry weather is expected to return Sun/Mon as surface ridging builds underneath the upper trough. Another trough is progged to advance E from the Midwest and Plains regions Tue, though with uncertainty in timing and location limited POPs to the chance category for now on the 4th of July. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... Continued with prevailing VFR conditions through the next 24 hours, although there are a couple of caveats. FKL/DUJ in particular will need to be watched over the next several hours as a band of showers and thunderstorms crosses Ohio into northern PA later this evening. Expect some weakening as diurnal heating is lost, but an approaching shortwave should allow some activity to continue past sunset. Handled with VCSH for now and will amend if threat increases. Isolated activity at best is expected south to near PIT, with a dry night further south. Southwest wind gusts will diminish over the next couple of hours. There is a small potential for MVFR ceilings around sunrise especially north and west of PIT, but will hold off on this for now pending fate of evening convection. Better thunderstorm chances will arrive Friday as there should be less inhibition to convective development. Scattered coverage is anticipated, and VCTS was used to highlight this. .OUTLOOK... Restriction chances will continue into Saturday with the approach and passage of a cold front. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 29, 4:23 AM EDT, 18 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 423 AM EDT Thu Jun 29 2017 MDZ001-OHZ057>059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021-509>514-300830- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Allegheny-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 423 AM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, west central Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-PAZ007>009-013>016-020-022-WVZ001-300830- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Armstrong-Hancock- 423 AM EDT Thu Jun 29 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, west central Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible late this afternoon and evening. The main threat would be damaging wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated strong to severe thunderstorms are possible Friday afternoon and evening. The main threat would be damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Jun 29, 10:15 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1015 PM EDT THU JUN 29 2017
OHZ039>041-048>050-057-058-300245-
Guernsey-Jefferson-Tuscarawas-Coshocton-Harrison-Muskingum-
Columbiana-Carroll-
1015 PM EDT THU JUN 29 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT NORTHWESTERN HARRISON...NORTHWESTERN JEFFERSON...SOUTH
CENTRAL COLUMBIANA...NORTHWESTERN GUERNSEY...COSHOCTON...NORTHEASTERN
MUSKINGUM...CARROLL AND TUSCARAWAS COUNTIES...
At 1015 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near East Sparta to 8 miles north of
Dresden. Movement was east at 40 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
New Philadelphia... Dover...
Coshocton... Uhrichsville...
Carrollton... Newcomerstown...
Dennison... West Lafayette...
Sugarcreek... Salineville...
Gnadenhutten... Tuscarawas...
This includes Interstate 77 in Ohio between mile markers 57 and 87.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4045 8175 4044 8168 4050 8167 4065 8140
4065 8124 4067 8124 4062 8066 4012 8164
4019 8219
TIME...MOT...LOC 0215Z 273DEG 33KT 4065 8132 4024 8203
CLLocal storm report, Jun 29, 10:30 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1030 PM EDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1019 PM TSTM WND DMG GAVERS 40.71N 80.80W
06/29/2017 COLUMBIANA OH 911 CALL CENTER
TREES ON RT 518
&&
EVENT NUMBER PBZ1701736
FRIESThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:47 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana | 43 min |
| Jun 29, 10:15 PM EDT | Special Weather Statement | PBZ | Carroll, Coshocton, Tuscarawas | 30 min |
| Jun 29, 10:31 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Jefferson, Tuscarawas | 44 min |
| Jun 30, 6:35 PM EDT | Special Weather Statement | PBZ | Carroll | 25 min |
| Jun 30, 7:25 PM EDT | Special Weather Statement | PBZ | Mahoning | 35 min |
| Jun 29, 9:16 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 44 min |
| Jun 29, 9:19 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 41 min |
| Jun 29, 9:56 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer | 49 min |
| Jun 29, 10:01 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Clarion, Mercer, Venango | 44 min |
| Jun 29, 11:08 PM EDT | Special Weather Statement | PBZ | Allegheny | 52 min |
| Jun 30, 3:05 PM EDT | Special Weather Statement | PBZ | Indiana | 25 min |
| Jun 30, 3:17 PM EDT | Special Weather Statement | PBZ | Allegheny | 28 min |
| Jun 30, 5:33 PM EDT | Flash Flood Watch | PBZ | Lawrence, Mercer, Venango | 10 hr |
| Jun 30, 7:34 PM EDT | Special Weather Statement | PBZ | Lawrence | 26 min |
| Jun 29, 11:13 PM EDT | Special Weather Statement | PBZ | Hancock | 47 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Severe Thunderstorm Warnings in Pennsylvania, 2017Severe Thunderstorm Warnings in West Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.